Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 167, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2018, 7:46 PM CDT for 4 counties in Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2018, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 25, 2018, 8:16 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 17 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 5:40 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 376 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
293 WUUS53 KDMX 260046 SVRDMX IAC049-121-153-181-260130- /O.NEW.KDMX.SV.W.0167.180626T0046Z-180626T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 746 PM CDT MON JUN 25 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Polk County in central Iowa... Northeastern Madison County in south central Iowa... Southeastern Dallas County in central Iowa... Northwestern Warren County in south central Iowa... * Until 830 PM CDT. * At 746 PM CDT, a severe thunderstorm was located over West Des Moines, moving north at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor Heights, Bondurant, Polk City, Saylorville, Mitchellville, Granger, Southridge Mall, Jordan Creek Town Center and Saylorville Lake. This includes the following highways... Interstate 35 between mile markers 63 and 72, and between mile markers 87 and 96. Interstate 80 between mile markers 118 and 148. Interstate 235 between mile markers 1 and 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 900 PM CDT for central and south central Iowa. LAT...LON 4143 9373 4148 9388 4186 9381 4170 9335 TIME...MOT...LOC 0046Z 200DEG 23KT 4152 9375 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Lee
2 follow-up statements
048
WWUS53 KDMX 260107
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
807 PM CDT MON JUN 25 2018
IAC121-260117-
/O.CAN.KDMX.SV.W.0167.000000T0000Z-180626T0130Z/
Madison IA-
807 PM CDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for central and
south central Iowa.
LAT...LON 4145 9370 4151 9377 4154 9387 4186 9381
4170 9335
TIME...MOT...LOC 0107Z 200DEG 23KT 4165 9369
$$
IAC049-153-181-260130-
/O.CON.KDMX.SV.W.0167.000000T0000Z-180626T0130Z/
Polk IA-Dallas IA-Warren IA-
807 PM CDT MON JUN 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR POLK...SOUTHEASTERN DALLAS AND NORTHERN WARREN COUNTIES...
At 807 PM CDT, a severe thunderstorm was located over Merle Hay Mall,
or over Johnston, moving north at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor Heights,
Bondurant, Polk City, Saylorville, Mitchellville, Granger, Southridge
Mall, Jordan Creek Town Center and Saylorville Lake.
This includes the following highways...
Interstate 35 between mile markers 68 and 72, and between mile
markers 87 and 96.
Interstate 80 between mile markers 118 and 148.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 900 PM CDT for central and
south central Iowa.
LAT...LON 4145 9370 4151 9377 4154 9387 4186 9381
4170 9335
TIME...MOT...LOC 0107Z 200DEG 23KT 4165 9369
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Lee486
WWUS53 KDMX 260116
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
816 PM CDT MON JUN 25 2018
IAC049-153-181-260125-
/O.CAN.KDMX.SV.W.0167.000000T0000Z-180626T0130Z/
Polk IA-Dallas IA-Warren IA-
816 PM CDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR POLK...SOUTHEASTERN DALLAS AND
NORTHERN WARREN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM CDT for central and
south central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
LAT...LON 4145 9370 4151 9377 4154 9387 4186 9381
4170 9335
TIME...MOT...LOC 0114Z 200DEG 23KT 4170 9367
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:24 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 25, 6:24 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 624 PM CDT Mon Jun 25 2018 .DISCUSSION.../Tonight through Monday/ Issued at 326 PM CDT Mon Jun 25 2018 Upper trough continues to spin off to the west across central NE/KS with the surface reflection across SE NE. A warm frontal boundary extends across far northern MO southeastward into central MO with a quasi-dry line/sfc trough axis stretching SSE across far NW MO. These two features have a few developing weak storms associated with them at the moment and are expected to rotate ENE into south central Iowa through the evening hours as the upper level system slowly nudges ENE into east central NE by 06z tonight. Some clearing behind an initial push of showers and some weak thunderstorms across the far southwest into MO. MUCAPE values around 1000 J/KG with strong deep layer shear. As the boundaries rotate northward, there will be a small window of chances for severe storms through early/mid evening across far central into south central Iowa. Given the lower values of instability present, expect the hail threat to be lower. With soundings showing tall, skinny CAPE and decent shear, strong storm rotation expected. Low LCLs and increased sfc vorticity near the boundaries should yield a main threat of tornadoes for any strong to severe storm. A downburst can't be ruled out. Other threat will be for heavy rainfall as the upper low continues to lift ENE and rounds of storms move through west central and north central Iowa. Storm motions should still be more progressive, but with a few areas of storms to move through and potential lingering of storms across the far north the threat of heavy rainfall still possible. Much of it will depend on the intensity of the activity by mid/late evening as it pushes into northern Iowa. Narrow corridor of higher PWATS as well so could see some higher rain rates at times. Into Tuesday the upper trough to move across Iowa through the day with continues chances for showers and some storms. Threat into the afternoon across the far east/southeast of some stronger CAPE and storms to develop along the frontal boundary moving across southeast Iowa. There will be a small window in the far southeast for a severe storm through the afternoon hours, with the activity expected to quickly move east southeast of the area. Precipitation to quickly move east of the area Tuesday evening with skies to clear as well with the upper trough moving north and east of the state. Wednesday will have a brief area of high pressure build into the state with another frontal boundary dropping south into the state toward late Wednesday into Thursday. The boundary to stall across Iowa Thursday with an upper level shortwave to top a broad upper level ridge building into the central US. This could bring additional chances for storms and potentially a strong storm across northern Iowa Thursday afternoon. Drier conditions then build in for Friday with thermal profiles warming and temperatures heating back up. An upper level trough to dig into the northern Rockies/northern Plains by the weekend with a frontal boundary dropping through the state by late Saturday into Sunday. This will bring the next chance for widespread precipitation beyond tonight/Tuesday. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 624 PM CDT Mon Jun 25 2018 Showers moving through north with thunderstorms to transition through the area this evening into the early morning hours. Areas of showers and some thunderstorms possible across much of the area through Tuesday. Tried to highlight the best times, but trends will change as the upper level system continues to track northeast through Iowa Tuesday. Winds to shift around to the west to the southwest into west toward Tuesday. && .HYDROLOGY... Issued at 326 PM CDT Mon Jun 25 2018 Little changes expected with the threat for heavy rainfall with a few rounds of storms expected to move through west central into north central Iowa tonight. Still possible to have more progressive storm motions, but with the heavy rainfall from the past day to few days it won't take much to exacerbate the already wet conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Tuesday for IAZ004>007-015>017- 023>025-033>035-044>046. && DISCUSSION...Beerends AVIATION...Beerends HYDROLOGY...Beerends
Hazardous weather outlook, Jun 25, 3:02 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 302 PM CDT Mon Jun 25 2018 IAZ026>028-036>039-047>050-057>062-070>074-081>084-092>094-262015- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 302 PM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast this afternoon and evening. Isolated severe storms are possible, especially in central and southwest Iowa. All modes of severe weather are possible including large hail, damaging winds and isolated tornadoes. Locally heavy rain is possible across the entire area tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flood Warnings are expected to continue for portions of the area through early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered severe thunderstorms are possible over southeast Iowa on Tuesday afternoon and evening. Large hail and damaging winds appear to be the primary threats. Additional thunderstorms will be possible Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region Thursday through Saturday with heat indices approaching 95 to 105 F. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across central Iowa. Spotter activation may be needed Tuesday over portions of southeast Iowa. IAZ004>007-015>017-023>025-033>035-044>046-262015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene- 302 PM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area through late this evening. Flood Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast this afternoon and evening. Isolated severe storms are possible, especially in central and southwest Iowa. All modes of severe weather are possible including large hail, damaging winds and isolated tornadoes. Locally heavy rain is possible across the entire area tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flood Warnings are expected to continue for portions of the area through into early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Non-severe thunderstorms are possible on Tuesday afternoon and evening. Additional thunderstorms will be possible Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region Thursday through Saturday with heat indices approaching 95 to 105 F. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across central Iowa. IAZ075-085-086-095>097-262015- Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 302 PM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are forecast this afternoon and evening. Isolated severe storms are possible. Large hail, damaging winds, and isolated tornadoes are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered severe thunderstorms are possible on Tuesday afternoon and evening. Large hail and damaging winds appear to be the primary threats. Additional thunderstorms will be possible Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region Thursday through Saturday with heat indices approaching 95 to 105 F. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed Tuesday.
In the hours before
Local storm report, Jun 25, 5:01 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FUNNEL CLOUD 1 WSW REDDING 40.60N 94.40W
06/25/2018 RINGGOLD IA TRAINED SPOTTER
PERSISTENT FUNNEL APPROX. LASTING OVER 5
MIN.
&&Local storm report, Jun 25, 5:18 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TORNADO DELPHOS 40.66N 94.34W
06/25/2018 RINGGOLD IA TRAINED SPOTTER
RAIN WRAPPED TORNADO LOFTING DEBRIS.
&&Special weather statement, Jun 25, 7:11 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Des Moines IA 711 PM CDT MON JUN 25 2018 IAZ059-060-072-073-083-260115- Clarke IA-Polk IA-Madison IA-Dallas IA-Warren IA- 711 PM CDT MON JUN 25 2018 ...Strong thunderstorms moving through south central Iowa... At 710 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Winterset to near Osceola. Movement was northeast at 45 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Des Moines, West Des Moines, Urbandale, Clive, Indianola, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Winterset, Osceola, Adel, Windsor Heights, Carlisle, Mitchellville, De Soto, Van Meter, Southridge Mall and Jordan Creek Town Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for south central and central Iowa. LAT...LON 4130 9409 4165 9403 4165 9335 4094 9381 TIME...MOT...LOC 0010Z 207DEG 40KT 4132 9394 4103 9386 Martin
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:11 PM CDT | Special Weather Statement | DMX | Clarke, Madison, Warren | 64 min |
| Jun 25, 8:19 PM CDT | Special Weather Statement | DMX | Polk, Warren | 56 min |
| Jun 25, 8:37 PM CDT | Special Weather Statement | DMX | Polk | 53 min |
| Jun 25, 9:33 PM CDT | Flash Flood Warning | DMX | Jasper, Marion, Marshall, Polk, Story | 6 hr |
| Jun 25, 10:36 PM CDT | River Flood Watch | DMX | Wright | 22 hr |
| Jun 26, 1:15 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas | 45 min |
| Jun 26, 3:25 AM CDT | Areal Flood Warning | DMX | Jasper, Polk | 6 hr |
| Jun 26, 5:09 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.